Bottom Line Inc

Statins Linked to Cataracts

0

Doctors are telling us that they expect the incidence of cataracts to continue to increase as the population ages. But a question persists about whether some other reason, in addition to aging—a lifestyle habit or medication perhaps—is a contributing factor. It turns out that widely used cholesterol-lowering drugs might have something to do with cataracts, too.

A PROBLEM OF AGING OR SOMETHING MORE?

Cataracts are a condition whereby the lens of the eye slowly clouds over. Your vision becomes increasingly blurry, and people looking at you see an eerie gray disk where your pupil and iris are supposed to be. With loss of vision comes loss of independence. People with untreated cataracts lose their ability to read, drive and otherwise get around on their own, and they can no longer see the faces of their loved ones. For some, cataracts are a casualty of aging. With age, the lenses in your eyes can thicken and become less transparent as eye tissue breaks down and clumps together, causing cloudiness within the lens.

But while this may be a natural but unfortunate aspect of aging in some people, research is also linking statins to cataract formation. Previous research has been inconclusive, but two new studies by researchers at the University of British Columbia show important results. They analyzed data from of two very large databases—one from Canada and the other from the United States.

The Canadian database included men and women who had visited an ophthalmologist, and the American database included men who had seen any type of doctor. Researchers compared people who had had cataract surgery with a large group of people of the same age who never had cataracts. In all, the study included more than 200,000 people with cataracts and 1.1 million without. The researchers searched through prescription records of all the people included in the study to look for patterns of statin use. Researchers also controlled for age and other risk factors for cataracts, such as diabetes and high blood pressure.

THE STATIN-CATARACT LINK

The association was clear. Among Canadian patients, the risk for cataracts was 27% higher among those who used statins for at least one year compared with people who didn’t take statins at all. Risk for the American male-only group was 7% higher than men who didn’t use statins—not as big an increase but still significant. The increased cataract risk shown in this study is but one more of the side effects of statin use.

The researchers did not have answers for why the association between statin use and cataracts was 20 percentage points higher among the Canadian study group than the American group. One important risk factor—cigarette smoking—could not be controlled for because the databases didn’t provide any information about it. So it is possible that cigarette smoking—not statin use—was behind cataract development in some of these folks.

If you are concerned about statin use and are looking for natural ways to fight high cholesterol, check out this Bottom Line Health article.

print
Source: G.B. John Mancini, MD, professor of medicine, University of British Columbia, Vancouver, Canada. His study was published in Canadian Journal of Cardiology. Date: January 26, 2015 Publication: Daily Health News
Keep Scrolling for related content Click to Comment